Alabama, 2009

Tornado and Flash Flood in Alabama, June 14, 2009

June 14, 2009 · NWS HUN · 15 events in 6 counties and zones

A cluster of severe thunderstorms intensified near the Memphis, Tennessee metropolitan area just after 7:00 AM CDT on the 14th. A bow echo developed with this cluster of storms and accelerated east-southeast across northern Mississippi and into northwest Alabama between 10:00 AM and 11:30 AM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of severe thunderstorms intensified near the Memphis, Tennessee metropolitan area just after 7:00 AM CDT on the 14th. A bow echo developed with this cluster of storms and accelerated east-southeast across northern Mississippi and into northwest Alabama between 10:00 AM and 11:30 AM CDT. A brief EF-1 tornado occurred northwest of Moulton in Lawrence county. Numerous trees and some power lines were knocked down with straight-line winds. One report of brief flash flooding occurred in the town of Barton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 14, 5:31 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 14, 5:31 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 AM CDT SUN JUN 14 2009...UPDATED

.UPDATE...FOR 12Z AVIATION
&&

.AVIATION...
PATCHY DENSE FOG AND LIFR CIGS CONTINUE TO PLAGUE BOTH TERMINALS.
CIGS/VIS WILL IMPROVE OVER THE NEXT THREE HOURS...EVENTUALLY GIVING
WAY TO A BKN CB DECK BY MIDDAY. UPSTREAM MCS ACTIVITY WILL SPUR SCT
TSRA TODAY...BUT GIVEN INHERENT UNCERTAINTY IN TIMING...WILL GO WITH
A VCTS FOR A NOW. CONDITIONS WILL REMAIN MOIST...AND BR SEEMS LIKELY
TONIGHT...WITH ADDITIONAL MCS TS IMPACTING BOTH TERMINALS TOWARD THE
END OF THE TAF PERIOD OR JUST PAST.
&&

.DISCUSSION.../ISSUED AT 233 AM CDT SUN JUN 14 2009/
SHORT TERM CONCERN IS EXPANDING AREA OF DENSE FOG AND LOW CLOUDS
PER IMAGERY AND OBS. WILL BE ISSUING A DENSE FOG ADVISORY THRU
14Z SHORTLY. AN EXPANSIVE CS SHIELD BEING VENTED FROM THE MCS IN
THE SRN PLAINS HAS ALREADY ARRIVED IN WRN AL. HOWEVER...GIVEN HOW
MOIST THE BOUNDARY LAYER IS AND CURRENT TRENDS...FG/LOW CLOUDS MAY
BECOME WIDESPREAD BEFORE 12Z.

BESIDES THE FOG...CONVECTIVE CHANCES ARE THE NEXT PROBLEM OF THE
DAY. STRENGTH OF THE STORMS MAY BE SOMEWHAT HAMPERED BY MORE
LIMITED HEATING DUE TO THE HIGH CLOUDS AND MORNING FG/LOW CLOUDS.
THAT BEING SAID...THE MODELS ARE OVERWHELMING IN THEIR QPF
SIGNALS LATER THIS MORNING ALONG A WEAK SFC BOUNDARY/8H
CONVERGENCE ZONE THAT RUNS FROM NRN AR INTO CENTRAL AL. TEMPS WILL
STRUGGLE TO GET OUT OF THE 80S ONCE AGAIN...ALTHOUGH IF MORNING
CONVECTION ESCAPES SOON ENOUGH...A PERIOD OF RENEWED HEATING THIS
AFTN COULD BUMP TEMPS HIGHER. THE GFS SOUNDING SUGGESTS A DECENT
CAPE OF OVER 3500 J/KG AND MDPI VALUES AOA 1.0. THUS...SOME OF THE
STORMS COULD PRODUCE DOWNBURSTS. THE MAIN MCS OVER ERN OK/WRN AR
COULD REJUVENATE AND ARRIVE BY LATE IN THE AFTN...BUT THE MODELS
SEEM TO BE WEAKENING THIS SYSTEM LATER THIS MORNING AS IT MOVES
AWAY FROM THE LLJ.

IT IS A TOUGHER CALL TONIGHT ON CONVECTION CHCS AS THE MODELS DIFFER
IN INITIATION AND PLACEMENT. THE NAM TAKES THE MCS/MCV NOW ALONG
THE KS/OK BORDER SE INTO THE TN VALLEY THIS EVENING WHILE THE GFS
FAVORS A MORE NORTHERLY TREND. IN BOTH CASES...DEVELOPMENT TONIGHT
SHOULD OCCUR IN SOME FASHION ALONG THE 8H THERMAL RIBBON FROM THE
OZARKS INTO THE TN VALLEY AS THE LLJ ENHANCES CONVERGENCE AND
MOISTURE TRANSPORT ALONG THIS BOUNDARY. THE GFS SHIFTS THIS AXIS
A BIT FURTHER NE WITH TIME OVERNIGHT...WHILE THE NAM TENDS TO
ANCHOR CONVECTION IN A NW-SE FASHION ACROSS OUR AREA THROUGH
MONDAY. CONCEPTUALLY...I TEND TO BUY INTO THIS TYPE OF SCENARIO
WITH THE UPPER RIDGE/CAP IN PLACE FAR TO OUR SW. IN FACT...WE
COULD SEE LCL TRAINING/HEAVY RAIN PROBLEMS DEVELOP ON MONDAY INTO
TUESDAY AS THIS EVOLVES. TO SAY EXACTLY WHERE THOUGH IS NOT SO
EASY. ALSO...THE DOWNBURST THREAT LOOKS RATHER HIGH ON MONDAY
GIVEN CAPE VALUES ABOVE 4K J/KG...MDPI OVER 1.0...AND WINDEX
VALUES APPROACHING 70KT.

WILL CONTINUE TO FORECAST CHC LEVEL POPS...MAINLY IN OUR NERN
AL/TN COUNTIES THRU TUE. WE MAY NEED TO INCREASE THESE POPS IN
LATER FCSTS AS THIS SCENARIO BECOMES BETTER DEFINED. CONFIDENCE ON
TEMPS IS BLO AVG THRU MONDAY AS WELL...BEING HEAVILY DEPENDENT ON
MESOSCALE CONVECTIVE/CLOUD TRENDS.

BY WEDNESDAY...CONFIDENCE IS INCREASING THAT THE RIDGE AND CAP SHOULD
BEGIN TO TAKE HOLD OVER THE AREA. THE 00Z GFS IS BEING IGNORED FOR
LATE THIS WEEK...A BIG FLIP-FLOP OVER OTHER ENS MEMBERS AND THE
EARLIER ECMWF WHICH STRENGTHENS THE UPPER RIDGE OVER THE SRN/SERN
CONUS.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

DISCUSSION...KULA
AVIATION...JLL
Hazardous weather outlook, Jun 14, 3:12 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
412 AM CDT SUN JUN 14 2009

ALZ001>010-016-TNZ076-096-097-141800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
412 AM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A DENSE FOG ADVISORY IS IN EFFECT THROUGH EARLY MORNING FOR THE
ENTIRE CENTRAL TENNESSEE VALLEY. THIS FOG WILL BE MOST PREVALENT IN
LOW LYING SPOTS AND SHELTERED VALLEY LOCATIONS...OR IN AREAS THAT
RECEIVED RAINFALL ON FRIDAY AND SATURDAY.

TWO PERIODS OF THUNDERSTORMS ARE POSSIBLE ACROSS THE TENNESSEE VALLEY
THROUGH TONIGHT. A DECAYING THUNDERSTORM COMPLEX OVER THE PLAINS
WILL PROVIDE THE ENERGY FOR THUNDERSTORM DEVELOPMENT ACROSS THE
AREA BY MID MORNING. THESE STORMS WILL SPREAD WEST TO EAST THROUGH
THE DAY...AND SOME OF THE STORMS COULD BE STRONG TO SEVERE...WITH
GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE TONIGHT AS A SECOND
THUNDERSTORM COMPLEX OVER THE PLAINS DIVES TOWARD THE AREA. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE...CAPABLE OF GUSTY WINDS AND
HAIL...IN ADDITION TO LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE CENTRAL TENNESSEE VALLEY WILL REMAIN UNDER THE INFLUENCE OF A
SERIES OF UPPER LEVEL DISTURBANCES THROUGH THE MIDDLE OF THE WORK
WEEK...WITH THUNDERSTORMS POSSIBLE THROUGH THE PERIOD. SOME OF THE
STORMS ON MONDAY AND TUESDAY COULD BE STRONG TO SEVERE...CAPABLE
OF GUSTY WINDS AND HAIL...IN ADDITION TO LOCALLY HEAVY RAINFALL.
BY WEDNESDAY...THE THUNDERSTORMS WILL BECOME MORE ISOLATED IN
NATURE...AND CONCENTRATED GENERALLY EAST OF THE I-65 CORRIDOR.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE TODAY.

JLL

In the hours before

Special weather statement, Jun 14, 7:55 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
855 AM CDT SUN JUN 14 2009

ALZ003-141445-
FRANKLIN-
855 AM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 945 AM CDT...

AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HODGES...OR 13 MILES SOUTHEAST OF RED BAY...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HODGES...BELGREEN.
  BELGREEN.
  DUKETON.
  ROCKWOOD.
  ISBELL.
  SPRUCE PINE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 14:42 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 flash flood, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
June 14, 8:42 AM CST to 8:47 AM CST
Where
Lauderdale County, 0.68 mi ENE of Waterloo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
34.925, -88.060

Thunderstorm winds knocked a large tree onto Fire Station #1 in Waterloo. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 14, 8:55 AM CST to 9:00 AM CST
Where
Colbert County, 3.53 mi WSW of Colbert Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.652, -87.758

Thunderstorm winds knocked trees down onto Frankford Road between Tuscumbia and Crooked Oak. Time estimated by radar.

Flash Flood, Colbert

When
June 14, 9:15 AM CST to 9:45 AM CST
Where
Colbert County, 0.86 mi WNW of Barton to 0.76 mi WNW of Barton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.734, -87.894

Intense rainfall in a short period of time resulted in brief flash flooding, with up to 8 inches of water on U.S. Highway 72 at the intersection of Barton Road in the town of Barton.

Tornado, Lawrence

When
June 14, 9:25 AM CST to 9:30 AM CST
Where
Lawrence County, 2.29 mi WSW of Masterson Mill to 1.92 mi SW of Masterson Mill
Rating
EF1
Path length
0.76 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
34.516, -87.317

A tornado touched down just north of CR 165 and significantly damaged a barn and destroyed a chicken house in the area. The tornado then moved east southeast damaging another barn and causing minor damage to a house. A shed was completely destroyed near the house. In addition, the tornado snapped and uprooted a large number of hardwood trees. Numerous large oak and hickory trees were snapped off, some near the base. The tornado finally lifted south of CR 165.

Thunderstorm Wind, Lawrence

When
June 14, 9:35 AM CST to 9:50 AM CST
Where
Lawrence County, Moulton
Measured
52 kt (60 mph) estimated sustained
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.480, -87.280

Thunderstorms winds knocked trees and power lines down in Moulton.

Thunderstorm Wind, Franklin

When
June 14, 9:38 AM CST to 10:40 AM CST
Where
Franklin County, 1.77 mi SW of Pogo to 2.24 mi NNE of Posey Mill
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.553, -88.143

Thunderstorm winds produced widespread damage in Franklin County. The winds knocked down numerous trees and power lines, creating a widespread power outage. One large 100 year old tree fell and smashed the end of a single wide trailer home in the Red Bay community.

Thunderstorm Wind, Morgan

When
June 14, 9:48 AM CST to 10:35 AM CST
Where
Morgan County, 2.25 mi NNW of Pumpkin Center to 0.59 mi SSE of Hulaco
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.500, -87.096

Thunderstorm winds knocked trees down throughout the county.

Lightning, Lawrence

When
June 14, 9:50 AM CST
Where
Lawrence County, 1.17 mi SE of Town Creek
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.666, -87.388

Lightning struck a home at the intersection of County Road 265 and Blue Hollow Road in Town Creek. Exact time of lightning strike unknown.

Thunderstorm Wind, Cullman

When
June 14, 10:02 AM CST to 10:07 AM CST
Where
Cullman County, 1.83 mi ESE of West Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.219, -86.921

A meteorologist reported three large trees uprooted by thunderstorms winds at this location.

Thunderstorm Wind, Cullman

When
June 14, 10:02 AM CST to 10:07 AM CST
Where
Cullman County, 2.95 mi NNW of Logan
Measured
47 kt (54 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.170, -87.018

A meteorologist reported a few trees within a 5 mile radius of this location. A 54 mph wind gust was measured.

Thunderstorm Wind, Cullman

When
June 14, 10:04 AM CST to 10:09 AM CST
Where
Cullman County, Vinemont
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.250, -86.870

Thunderstorm winds knocked trees down in Vinemont.

Thunderstorm Wind, Cullman

When
June 14, 10:05 AM CST to 10:10 AM CST
Where
Cullman County, Jones Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.220, -87.050

A trained spotter estimated wind gusts of at least 60 mph in the Jones Chapel area.

Thunderstorm Wind, Cullman

When
June 14, 10:06 AM CST to 10:11 AM CST
Where
Cullman County, Cold Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.980, -87.030

Thunderstorm winds knocked trees down in Cold Springs.

Thunderstorm Wind, Cullman

When
June 14, 10:06 AM CST to 10:11 AM CST
Where
Cullman County, 4.13 mi NNE of Centerville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.334, -86.898

Thunderstorm winds knocked trees down along Interstate 65 at Lacon Mountain.

Thunderstorm Wind, Cullman

When
June 14, 10:20 AM CST to 10:30 AM CST
Where
Cullman County, 0.5 mi WNW of Mt View
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
34.253, -86.788

Thunderstorm winds overturned a truck and flattened a trailor. Numerous power outages were reported with up to 9000 customers affected, including the communities of Hanceville, Holly Pond, Terri Pines, Baileyton, and Trimble. Time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164643, 164627, 164626, 175720, 164637, 164635, 164640, 164636, 164633, 164641, 164629, 164634, 164630, 164632, 164642.